On-call scenario 4: Resolution

Last updated: Friday, July 15, 2016

What an on-call pharmacist could advise...

There are several possible solutions to this problem.

 © Crown copyright 2017
The safest option is to find and supply azathioprine suspension, if possible. However, it’s a special and is not in stock at your hospital. Think about whether other more specialist hospitals such as your regional renal centre might have a supply. You could also speak to the specials manufacturer if they have an out-of-hours service and investigate whether you can order some in, but this is a most unlikely possibility over Christmas.

Depending upon where you are working, compounding an in-house special may be an option but not all hospitals have this facility. You could phone a colleague from your production/technical services team and ask them about this.

If these options are not possible, then an alternative way forward may be to disperse the azathioprine tablet in a ‘closed system’. An azathioprine tablet is placed in the barrel of a syringe, the plunger is replaced and water is drawn up. The syringe is agitated until the tablet disperses, and the appropriate dose is given by mouth. This option isn’t without risk, as the entire syringe-full could be given by mistake exposing the child to a higher dose than prescribed. Also there is a risk to the mother if a spillage occurs, and so gloves should be worn.

Follow up

At the earliest opportunity, speak to your paediatric pharmacist and explain the problem and your decision. They can liaise with the family and the community pharmacy to reduce the risk of this issue happening again.

Why not go through the tutorial on medicines in Children if this on-call scenario has made you feel anxious about answering questions like this?